Kansas, 2025

Hail and Damaging Winds in Kansas, July 10, 2025

July 10, 2025 · NWS DDC · 16 events in 6 counties and zones

Thunderstorm erupted around 1 pm and developed into a severe multicell cluster, spreading across parts of Finney, Kearney, Grant and Gray counties before dissipating around 5 pm. A second round of storm then moved out of Colorado around 7 PM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorm erupted around 1 pm and developed into a severe multicell cluster, spreading across parts of Finney, Kearney, Grant and Gray counties before dissipating around 5 pm. A second round of storm then moved out of Colorado around 7 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 10, 1:35 PM CST, 30 minutes earlier. Its key messages:

  • Numerous strong to severe thunderstorm late this afternoon and this evening with initial storms developing in the 3-4 PM CDT time frame, between Highway 83 and the Colorado line
  • The main severe weather risk will be damaging straight line winds. There is a 10% chance of 75 mph or greater thunderstorm wind gusts with 25 miles of a point, generally west of a Liberal to Dodge City to Hays line.
  • Given the fairly quick moving line of storms, the potential for excessive rainfall/flooding is quite low, but some areas will still see around an inch of rain locally.
Area forecast discussion, Jul 10, 1:35 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
235 PM CDT Thu Jul 10 2025

.KEY MESSAGES...

- Numerous strong to severe thunderstorm late this afternoon and
  this evening with initial storms developing in the 3-4 PM CDT
  time frame, between Highway 83 and the Colorado line

- The main severe weather risk will be damaging straight line
  winds. There is a 10% chance of 75 mph or greater thunderstorm
  wind gusts with 25 miles of a point, generally west of a
  Liberal to Dodge City to Hays line.

- Given the fairly quick moving line of storms, the potential
  for excessive rainfall/flooding is quite low, but some areas
  will still see around an inch of rain locally.

&&

.DISCUSSION...
Issued at 233 PM CDT Thu Jul 10 2025

A fairly widespread strong/severe thunderstorm event is still on
track for late this afternoon and evening. Water vapor loop and RAP
objective analysis fields showed a low amplitude, yet strong
shortwave trough moving across northern Colorado and southern
Wyoming. The exit region of a 250mb jet streak (55-60 knot jet core)
was entering eastern Colorado and far western Kansas, marking the
leading edge of strongest forcing for ascent. At the surface, a
trough axis with fairly strong zone of convergence extended from
between Springfield, CO and Elkhart, KS north-northeastward to
between Leoti and Scott City, KS. This will most likely be the
initial zone of deep moist convection initiation sometime in the 20-
21Z time frame. SBCAPE in this region is around 3000 J/kg on a
surface parcel of mid 90s over lower to mid 60s dewpoint. Dewpoints
did not quite mix out as much as models earlier indicated, thus
greater surface-based instability supporting stronger convection.
Deep layer shear looks pretty good as well with 6km AGL winds around
30 knots from the west with 500m AGL winds SSW at 20 to 30 knots for
a shear magnitude of around 30 knots in this layer, which is
supportive of organized multicell and even some incipient supercell
structures before cold pools become dominant and upscale growth
ensues later this evening.

The 1630Z SPC Day One outlook of 10% "Hatched" area for significant
wind (defined as peak thunderstorm wind gusts of 75+ mph) looks
pretty good with intense downdraft potential given the fairly high
CAPE, Downdraft CAPE of 1500-2000 J/kg, and the deep layer shear
supporting well-organized updrafts with fairly good potential for
strong mid-altitude radial convergence (MARC) radar signatures with
the strongest storms supporting 70 to 80 mph gusts. This is most
likely early on in the event before outflows really run amuk,
generally west of a Liberal to Dodge to Hays line and mainly prior
to 9 PM CDT (02Z).

Beyond tonight, the forecast has not changed all that much, as we
are still looking at a cold front pushing south over the weekend. A
pre-frontal trough will lead to northeasterly winds Friday
afternoon, but the air mass will still be quite warm supporting
highs well into the lower 90s, and a weak cap will support renewed
thunderstorm development in vicinity of this trough axis. The cooler
air upstream will not arrive until later Friday evening/night with
850mb temperatures dropping into the teens. This refreshing air mass
from up north will lead to a "cooler" Saturday with highs generally
in the lower to mid 80s. Temperatures will climb back to around 90
by Sunday with similar temperatures Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1234 PM CDT Thu Jul 10 2025

Strong to severe thunderstorms will likely impact all four
terminals this evening. Ahead of the storms, a strong south wind
will continue 20 to 25 knots sustained with gusts in the lower
to mid 30s knots at times. The broken line of storms will move
fairly quickly east, but will have a 4-5 hour window of VCTS to
account for uncertainty in timing. Within the VCTS group will
carry a 2-hr PROB30 group with thunderstorms and wind gusts 45
to 50 knots. After the storms move through later tonight, winds
will settle down to less than 12 knots for the most part, and
flight category will likely improve to VFR.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jul 10, 3:28 AM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
428 AM CDT Thu Jul 10 2025

KSZ030-031-043>046-061>066-074>081-084>090-110930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
428 AM CDT Thu Jul 10 2025 /328 AM MDT Thu Jul 10 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A line of thunderstorms will move across western Kansas this
evening. Wind gusts as high as 60 to 70 mph are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday and Friday night. These
storms could contain hail to quarter size and wind gusts as high
as 60 mph.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather are always greatly appreciated.

In the hours before

Special weather statement, Jul 10, 1:50 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
250 PM CDT Thu Jul 10 2025

KSZ043-062-063-102015-
Finney KS-Kearny KS-Scott KS-
250 PM CDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES THROUGH 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Friend, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Shallow Water around 305 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3820 10067 3814 10111 3826 10119 3827 10112
      3834 10112 3849 10084
TIME...MOT...LOC 1950Z 243DEG 28KT 3826 10108

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Scott

When
July 10, 2:05 PM CST
Where
Scott County, 8.46 mi SW of Shallow Water
Measured
1 in hail
Reported by
Public
Coordinates
38.280, -101.010

One inch diameter hail was reported by the public.

Hail, Grant

When
July 10, 2:33 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -101.360

One inch diameter hail was reported by the public.

Thunderstorm Wind, Grant

When
July 10, 2:35 PM CST
Where
Grant County, Ulysses Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.600, -101.370

Measured by the AWOS station at Ulysses.

Thunderstorm Wind, Finney

When
July 10, 2:57 PM CST
Where
Finney County, 3.05 mi ENE of Garden City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.990, -100.820

Thunderstorm Wind, Finney

When
July 10, 3:03 PM CST
Where
Finney County, 0.88 mi SW of Garden City
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
37.960, -100.880

Thunderstorm Wind, Hamilton

When
July 10, 5:09 PM MST
Where
Hamilton County, 0.54 mi E of Syracuse
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.980, -101.740

Reported by a mesonet station.

Thunderstorm Wind, Hamilton

When
July 10, 5:15 PM MST
Where
Hamilton County, 1.38 mi N of Syracuse
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.750

Measured by the AWOS station at Syracuse.

Thunderstorm Wind, Hamilton

When
July 10, 5:15 PM MST
Where
Hamilton County, 0.54 mi W of Coolidge
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.030, -102.010

Measured by the mesonet station K5COO.

Thunderstorm Wind, Kearny

When
July 10, 6:31 PM CST
Where
Kearny County, 14.78 mi W of Lakin
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.930, -101.520

Measured at the mesonet site D5288.

Thunderstorm Wind, Kearny

When
July 10, 6:38 PM CST
Where
Kearny County, 10.26 mi NW of Lakin White Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.060, -101.400

Measured by Ambient Weather Network site NWKECounty.

Thunderstorm Wind, Kearny

When
July 10, 6:39 PM CST
Where
Kearny County, 14.95 mi NW of Lakin White Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.140, -101.420

Measured by the personal weather station KKSLAKIN28.

Thunderstorm Wind, Stanton

When
July 10, 6:55 PM CST
Where
Stanton County, 1.29 mi ENE of Johnson
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -101.730

Measured by the AWOS station at Johnson City.

Thunderstorm Wind, Stanton

When
July 10, 6:55 PM CST
Where
Stanton County, 1.29 mi ENE of Johnson
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -101.730

Measured by the AWOS station at Johnson City.

Thunderstorm Wind, Kearny

When
July 10, 6:55 PM CST
Where
Kearny County, Lakin White Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.970, -101.250

Measured by AWOS station at 2 N Lakin.

Thunderstorm Wind, Scott

When
July 10, 7:01 PM CST
Where
Scott County, 2.27 mi ESE of Shallow Water
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.370, -100.880

Measured by a mesonet station.

Thunderstorm Wind, Grant

When
July 10, 7:10 PM CST
Where
Grant County, 2.82 mi ESE of Ulysses
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.570, -101.320

Measured at the Ambient Weather Network site Videra.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273491, 1273492, 1273493, 1273494, 1273495, 1273496, 1273497, 1273498, 1273501, 1273499, 1273500, 1273503, 1273504, 1273506, 1273502, 1273505.